Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Fainting


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Fainting [posted 1/6/99]
Question: My friends and I have made each other faint several times because it is fun. What damage do you think it has done? I've heard it kills brain cells. If so how many?

Answer: How are you causing the fainting? Give me some more information.

Nuerally Mediated Syncope [posted 11/24/98]
Question: My wife has been having episodes of syncope for almost 12 years. Recently she had a positive tilt table test and was diagnosed with neurally mediated syncope. She always receives a warning -- a feeling in her brain or a sense of things -- that the episode is about to occur. Her symptoms include redness of the face, ears and chest. Itchiness in the hands. Drastically   lowered blood pressure and a faint, elevelated heart rate. There is also difficulty in breathing and stomach unrest. She doesn't always pass out, but generally when she lifts her head, or trys towalk it causes her to pass out. The episodes generally last from 20 minutes to 45 minutes. She recently had an EPS test and the doctors found no arrythmia. The doctor simply increased the Toprol dosage to 200 mg a day and wants to repeat the tilt table test in about a month. Are there any thoughts out there on alternative therapies since my wife hasn't reacted well to the Toprol at all -- it is causing her to be fatigued, etc. She also suffers from migraine headaches and depression. Though the doctors have indicated that is not lethal, it does serverly affect our quality of life. Any thoughts or opinions? Any  help or input would be appreciated.

Answer: Sometimes oral florinef will help by increasing her blood volume. Also, most young women are menstruating and slightly anemic. An iron supplement would help this and provide her with a slightly bigger buffer in terms of blood volume

Fainting: Medical or Psychological [posted 11/24/98]
Question: Could fainting be just a physchological thing? I faint whilst standing in overcrowded trains, if I stand for long periods of time and especially when I know I have to have an injection at the Doctors or blood tests. Should I go to the Doctor, I've been like this all my life and just today I kind of slumped on some poor man on the train because I felt myself going blank. Please help.

Answer:  Sure, but, you should ensure that your blood pressure does not drop when you stand for long periods and that there is no cardiac cause. For this you'll need to see your doctor. In the 1850's, it was fashionable for women to faint, but, not today.

Fainting
Question: I am a 22 year old female and all of my life I have fainted when standing up for a long periods of time. I also often black out for a couple of seconds when I stand up quickly. Lately, the fainting or near fainting episodes happen more frequently. I am also experiencing a rapid heart beat and my internist has commented that my blood pressure is some- what low. I often feel mentally foggy and dizzy when I am standing. These foggy episodes are often accompanied by nausea. My internist doesn't seem to know what is going on. Do you have any ideas what this could be? Do you know what type of specialist I should see?

Answer: The first thing is to see if your blood pressure drops while you stand. If your blood pressure drops and/or your heart rate does not increase (usually about 8-10 beats) you probably have postural hypotension. There are several causes for postural hypotension. There is a long list of possible causes and your internist should go through each one until an answer is reached. If no answer comes from this exercise, I'd see a specialist in blood pressure (could be an endocrinologist or a cardiologist, depending on your area).

Fainting
Question: After coming close to fainting, I went to splash water on my face and also to get a drink. When I put my hands in the water, which was very cold, both of my hands began to tingle like "pins & needles." It felt like a very mild electrical shock. I pulled my hands out, thinking it had to do with the cold water, but when the water became hot and I tried again, the tingling got worse. About 5 minutes or so after that, the tingling went away. Is this possibily a warning sign of something serious, or just a reaction of carpal tunnel syndrome?

Answer: This probably represents some manifestation of the vagal nerve. The most common cause of fainting is slowing of the heart affected by the vagal nerve. During fainting, your nervous system attempts to raise the blood pressure to avoid fainting, which is probably the cause of your problem. If you do not have this problem at other times, I would ignore it. It also could represent Raynauds's Syndrome, which is contraction of the small blood vessels by cold. This is a common problem in women (about 5%) and is occasionally seen in other systemic diseases like lupus. Most commonly it is present with no other symptoms.

Tenormin
Question: I have a friend who has fainted several times. After fainting was induced at the doctor's office during a (tilt test), Tenormin was prescribed. What medical diagnosis or condition would suggest the use Tenormin?

Answer: Tenormin(atenolol) is a beta blocker. It is used in many diseases ;but, mainly to treat hypertension and angina pectoris. It is also occasionally used in treatment of aortic stenosis(to slow the heart and allow more filling time);but, I can't figure any reason that a tilt test would prompt the starting of atenolol. I suspect there were other things found on the doctor's visit. Too rapid a heart beat, aortic stenosis, etc. would benefit from treatment by beta blockers(in the setting of syncope).



Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.

Send your impressions, comments, thoughts, etc. to webmaster@druginfonet.com






HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.